Start and Grow a Profitable Botox®, Aesthetic Medicine or Medical Weight Management Practice​

Home » Medical Weight Management Library  » Ozempic® Use and Muscle Loss

Ozempic® Use and Muscle Loss

Ozempic® is effective in reducing Hemoglobin A1c (HbA1c) – a measure of average blood sugar over two to three months – and can also contribute to weight loss, which is beneficial for many people with type 2 diabetes. Concerns about potential muscle loss when using Ozempic® have been raised and these concerns form the focus of the following sections of this article. We aim to address the most commonly asked questions about Ozempic® use and muscle loss.

Ozempic® Use and Muscle Loss

Table of Contents

Can Ozempic® cause muscle loss or weakness?

Muscle loss or muscle weakness is not shown as a common side effect of Ozempic® on its product labeling. However, certain indirect effects of the medication can potentially contribute to muscle changes in some individuals.

Firstly, Ozempic® contributes to weight loss, and this weight loss could theoretically include loss of muscle mass, especially if not accompanied by resistance training or sufficient protein intake. Secondly, Ozempic® can cause gastrointestinal side effects such as nausea, vomiting, and decreased appetite, which could lead to decreased food intake and subsequent loss of muscle mass.

It’s also important to note that type 2 diabetes itself can contribute to muscle wasting due to insulin resistance in the muscle tissues. Therefore, whether muscle changes are due to Ozempic® specifically, or to the underlying condition it’s treating, is difficult to determine without further research.

Is muscle loss a common side effect of Ozempic®?

Muscle loss, clinically known as muscle wasting or atrophy, is not listed as a common or official side effect of Ozempic® according to the medicine’s product insert and available scientific literature. The most common side effects of Ozempic® are related to the gastrointestinal system, and may include nausea, vomiting, diarrhea, abdominal pain, and decreased appetite.

However, some users have reported feeling muscle weakness or experiencing muscle loss while on the medication. While it is possible some individuals might experience this side effect, currently, there is no solid evidence in the form of scientific studies or clinical trials to establish Ozempic® as a direct cause of muscle loss.

Make more and work less by growing a profitable aesthetics practice. 

Learn the clinical and business skills you need to transform your work/life balance in just 4-days!

April 19-22, 2024 (only 5 spots left!)
May 31-June 3, 2024
September 6-9, 2024
in sunny Scottsdale, AZ

Learn to Start a Profitable Aesthetics Practice in Just 4-Days!

April 19-22 (only 5 spots left!)
May 31-June 3
September 6-9

in sunny Scottsdale, AZ

Only $4,195*

Earn 33.5 CMEs

*Members preferred price for 4-day accelerated program. Membership is only $295/yr and can be added during registration.

How to manage muscle loss while using Ozempic®?

If you’re concerned about potential muscle loss while using Ozempic®, first and foremost, it is important to discuss this with your healthcare provider. They can help you navigate your concerns, monitor your health, and make any necessary changes to your treatment plan.

A balanced diet rich in protein and regular exercise, particularly resistance and strength-training exercises, can help to maintain, and even increase, muscle mass. It is also crucial to ensure that you are consuming enough calories each day to meet your body’s energy needs, especially if Ozempic® is affecting your appetite.

It’s also beneficial to have regular check-ups to monitor your overall health and potentially catch and address any side effects early. If muscle loss continues despite these measures or if it is accompanied by other symptoms such as extreme fatigue, it may be necessary to reconsider the treatment plan with your healthcare provider.

Are certain individuals more at risk of muscle loss with Ozempic®?

At present, there is no scientific evidence to suggest that specific individuals are more at risk of muscle loss with Ozempic® compared to others. However, some factors may make certain individuals more susceptible to muscle changes.

Seniors, for instance, may already be at risk of muscle loss due to sarcopenia, a natural age-related condition. Individuals with nutritional deficiencies, those who lack physical activity or strength training, or those who consume low amounts of protein could also be at a higher risk of losing muscle mass.

Those with a high body mass index (BMI) or very high triglycerides might lose more weight with Ozempic®, and this might include some muscle mass if not accompanied by adequate protein intake and resistance exercise.

As always, it’s recommended that individuals using Ozempic® maintain regular communication with their healthcare provider and report any health changes or concerns promptly.

The Fastest Way to Increase Your Knowledge of Aesthetic Medicine

On-Demand Training with the IAPAM Learning Lab

Sign up today and expand your knowledge & skills in Botox®, Fillers, Lasers,
Chemical Peels, Microdermabrasion and PRP for Aesthetics!

How can diet and exercise impact muscle loss when using Ozempic®?

Diet and exercise play a crucial role in the maintenance of muscle mass. An adequate calorie intake, especially from high-quality proteins, is essential for muscle growth and repair. On the other hand, resistance or strength training exercises offer the physical stimulus needed for muscle growth and strength.

When using Ozempic®, weight loss is common, and the drug can also decrease appetite. Therefore getting sufficient calorie and protein intake can become a challenge. However, a mindful approach to nutrition – focusing on high-protein foods and complex carbohydrates, as well as maintaining regular eating times – can counteract these effects.

Regular strength-training exercise can also help. Maintaining or even increasing muscle mass through strength-training exercises will mean that most of the weight lost is fat, which is usually the desired result.

Can muscle loss from Ozempic® be reversed?

Muscle loss or muscle weakness from Ozempic®, or any other cause, can often be reversed or improved over time with proper management. Adjustments to dietary intake and exercise routines can play a vital role in this process. Increasing protein intake and incorporating resistance training, or strength training exercises into your routine, can help rebuild and maintain muscle mass.

However, any changes should be made under the guidance of a healthcare provider to ensure that they are appropriate for your specific needs and circumstances. If muscle loss persists despite these efforts, your healthcare provider may suggest alternative treatment options to manage your type 2 diabetes.

How is Ozempic® different from other diabetes medications regarding muscle loss?

Each type of diabetes medication works in a different way and has a unique profile of side effects. As such, the relationship between muscle loss and established diabetes medications can vary.

For instance, some types of diabetes medications like Metformin, Sulfonylureas, or Insulin do not typically cause weight loss and are not associated with muscle loss. SGLT2 inhibitors, on the other hand, can lead to weight loss but this is mostly due to loss of water weight.

In the case of Ozempic®, weight loss is a well-documented effect, but muscle loss is not specifically listed as a side effect. It is possible however that in the process of losing weight, there can be some loss of muscle mass, especially in the absence of a high protein diet and regular strength training exercises.

Are there any scientific studies or clinical trials relating Ozempic® use to muscle loss?

As of today, there are no specific scientific studies or clinical trials that directly link Ozempic® use to muscle loss. Most studies on Ozempic® focus on its efficacy in managing blood glucose levels and its impact on weight loss.

However, indirect implications can be drawn from the fact that Ozempic® leads to weight loss, and without adequate protein intake and muscle-stimulating exercise, muscle wastage can be a part of this weight loss. However, this is more of a theoretical aspect rather than a confirmed side effect caused by the drug.

If you have experienced muscle loss while using Ozempic®, it is essential that you communicate this to your healthcare provider as it could contribute to broader knowledge and understanding of the drug’s effects.

What should patients report to their doctor about muscle loss when using Ozempic®?

If you are using Ozempic® and you notice changes in your muscle mass or strength, it is important to inform your healthcare provider promptly. Try to provide as much verbose information as possible about your observations – for example, whether the muscle loss is localized to certain areas or is more general, whether it’s accompanied by weakness or fatigue, whether it seems to be improving or getting worse over time, and whether there are any associated symptoms.

It’s also helpful to report any changes in your lifestyle, diet, or other medications that could potentially be contributing to these symptoms. This information will aid your healthcare provider in determining the possible cause and deciding the best course of action for your health.

The Most Comprehensive Botox® Training Program
Learn everything you need to transform your life to making more and working less by growing your own profitable aesthetics practice or medical spa!
April 19-22 (only 5 spots left!)

Scottsdale, Arizona